Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 1, NWS Topeka, KS

January 28, 200813 counties in Kansas

NWS Topeka, KS issued this wind advisory at Jan 28, 2008, 3:31 AM CST for 13 counties in Kansas. It took effect at Jan 28, 2008, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2008, 3:31 AM CST (09:31 UTC)
In effect from
Jan 28, 2008, 6:00 AM CST
Expired
Jan 28, 2008, 6:00 PM CST
In force
12 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 527 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
527 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 280931
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CST MON JAN 28 2008

.AS A STRONG AREA OF LOW PRESSURE MOVES ACROSS THE NORTHERN
PLAINS TODAY...STRONG SOUTHERLY WINDS ARE EXPECTED OVER EASTERN
KANSAS. SOUTHERLY WINDS WILL INCREASE EARLY THIS MORNING...AND BY
LATE MORNING AND AFTERNOON...WINDS OF 20 TO 35 MPH WITH GUSTS TO
40 MPH AREA EXPECTED ACROSS THE AREA. WINDS ARE EXPECTED TO
DIMINISH BY EARLY EVENING.

KSZ026-034>040-054>056-058-059-281745-
/O.NEW.KTOP.WI.Y.0001.080128T1200Z-080129T0000Z/
JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
331 AM CST MON JAN 28 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SOUTHERN WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 MPH AREA EXPECTED
ACROSS THE AREA TODAY. THE STRONG WINDS WILL START TO DIMINISH BY
LATE THIS AFTERNOON AS THE STRONG STORM SYSTEM STARTS TO EXIT THE
NORTHERN PLAINS. 

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$

BOUSTEAD
2 follow-up statements
000 
WWUS73 KTOP 281609
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1009 AM CST MON JAN 28 2008

.AS A STRONG AREA OF LOW PRESSURE MOVES THROUGH THE NORTHERN PLAINS
TODAY...STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS EASTERN KANSAS.
SOUTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
ACROSS THE AREA. WINDS SHOULD DIMINISH BY EARLY THIS EVENING.

KSZ026-034>040-054>056-058-059-290000-
/O.CON.KTOP.WI.Y.0001.000000T0000Z-080129T0000Z/
JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1009 AM CST MON JAN 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
ACROSS THE AREA TODAY. THE STRONG WINDS WILL START TO DIMINISH BY
LATE THIS AFTERNOON AS THE STRONG STORM SYSTEM BEGINS TO EXIT THE
NORTHERN PLAINS.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. DRIVERS...ESPECIALLY THOSE
IN HIGH PROFILE VEHICLES ON EAST WEST ORIENTED ROADWAYS...SHOULD
BE ALERT AND DRIVE WITH ADDED CAUTION.

$$
000 
WWUS73 KTOP 290004
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CST MON JAN 28 2008

KSZ026-034>040-054>056-058-059-290115-
/O.EXP.KTOP.WI.Y.0001.000000T0000Z-080129T0000Z/
JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
604 PM CST MON JAN 28 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTH TO SOUTHWEST WINDS HAVE DIMINISHED TO 10 TO 20 MPH WITH GUSTS
UP TO 30 MPH...AND ARE FORECAST TO REMAIN IN THIS RANGE THIS
EVENING...THUS THE ADVISORY HAS EXPIRED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jan 28, 3:08 AM CST, 23 minutes earlier.

Area forecast discussion, Jan 28, 3:08 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CST MON JAN 28 2008

.DISCUSSION...

SYNOPSIS...00Z UPPR AIR ANLYS INDCD AN ACTIVE FLOW PATTERN ACRS
THE WRN US. PREVIOUSLY CUT-OFF UPPR LVL LO OFF THE COAST OF CA HAD
OPENED UP AND STARTED TO EJECT EWD ASSOCIATED WITH A 100 M H5
HEIGHT FALL AT KSAN. UPSTRM...NEXT MORE SIG UPPR LVL SHRTWV WAS
CRASHING INTO THE PAC NW ASSOCIATED WITH A 220 M H5 HEIGHT FALL AT
KSLE. DOWNSTREM FROM THE SHRTWV ENERGY...BROAD UPPR LVL RIDGE
EXTNDD ACRS THE CNTRL US. 08Z SFC ANLYS INDCD LO PRES OVR ERN CO
WITH STG SRLY FLOW ACRS KS.

FORECAST...ACTIVE WEEK OF WX COMING UP FOR NE KS. ALTHOUGH
RELATIVELY THICK CIRRUS SHIELD WILL BE MAKING ITS WAY ACRS THE CWA
TODAY WHICH WL LIMIT MIXING...AREA PROFILERS AT 08Z INDCD NEARLY
60 KT AT 925 MB WITHIN THE CORE OF THE LO LVL JET. THUS GIVEN SOME
POTENTIAL OF MIXING TO NR 900 MB TODAY OVR THE SRN CWA...WINDS WL
HAVE A DECENT CHANCE OF MEETING WIND ADVISORY CRITERIA AND THUS
HAVE ISSUED AN ADVRY FOR THIS AREA THROUGH 00Z TONIGHT. INCREASED
LO LVL VEERING AND A WEAKER SFC GRADIENT LIKELY TO LIMIT ADVRY
CONDITIONS TO THE SRN CWA. OTHERWISE...ANOTHER WARM DAY IS IN
STORE AND GOING HIGHS LOOKED IN PRETTY GOOD SHAPE. 00Z H85 UPPR
AIR ANLYS INDCD LIMITED MOISTURE OVR THE SRN PLAINS...BUT THIS
SHLD START TO INDC THROUGH THE DAY WITH THE STG LO LVL JET. THIS
MAY BE ABLE TO PULL SOME MARGINAL MODIFIED GULF AIR INTO THE SERN
CWA. THUS GIVEN THE STG THETA-E ADVECTION OVR THE SERN CWA THRU
THE DAY...LEFT IN A SCHC OF A SHOWER. GIVEN THE AMOUNT OF DRY AIR
IN POINT FORECAST SOUNDINGS...MEASURABLE RAIN SEEMS PRETTY
UNLIKELY. A LITTLE BETTER MOISTURE POOLING DOES OCCUR THIS EVNG
OVR ERN KS AS LO LVL FLOW BACKS AS SRN CA SHRTWV APPROACHES. MAY
SEE A SHOWER POP DURING THE EVNG TIME GENERALLY ALNG AND EAST OF
THE TURNPIKE. SFC CDFNT THEN QUICKLY RACES SWD LATE TONIGHT AND
THRU THE MRNG ON TUES. DID BUMP UP SOME LOWS OVR THE SERN CWA FOR
TONIGHT AHEAD OF THE CDFNT. OTHERWISE NOT LIKELY TO SEE MUCH TMP
RECOVER ON TUES AND WL LIKELY SEE TMPS FALLING IN THE SE BY AFTN.
UPPED POPS IN THE NE FA A LITTLE AS THERE IS A QUICK SHOT OF STG
MID LVL FRONTOGENESIS. NOT EXPECTING MUCH IN THE WAY OF ACCUM...BUT
MAY SEE A TENTH OR TWO OF SN ON TUE MRNG OVR THE EAST. MAY ALSO
NEED ANOTHER WIND ADVRY FOR TUE MRNG AS H85 WINDS INCREASE TO 50
KT OVR THE ERN CWA AND GOOD UNIDIRECTIONAL FLOW/STG SUBSIDENCE
SHLD ALLOW FOR MOMENTUM TRANSFER TO THE SFC.

GENERALLY QUIET WX IS THEN EXPECTED FOR TUES NIGHT THRU THE DAY
ON WED AS SHRTWV RIDGE CROSSES THE FA. NEXT UPSTRM SHRTWV OVR THE
PAC NW WL THEN START TO DROP INTO THE GREAT BASIN AND START TO
INDUCE A SFC LO OVR THE WRN HI PLAINS. WAA WL INCREASE THRU THE
DAY ON WED...BUT WITH A WRMFNT DVLPNG OVR THE NRN CWA INCREASED
THE GRADIENT IN TMPS FOR WED. LIFT STARTS TO INCREASE ON WED NIGHT
AS LARGE-SCALE FORCING FOR ASCENT OVERSPREADS THE AREA. LIFT CONTS
TO INCREASE THROUGH THE DAY ON THURS WITH THE GFS/CANADIAN INDCG
SIG PRECIP DVPG. COLDER AIR SHLD BE INTO THE SYSTEM BY THURS AND
THUS MOST OF PRECIP OVR ALMOST ALL OF THE CWA SHLD BE SN. GFS
SEEMS A LITTLE OVER DONE ON PRECIP AMOUNTS...BUT SYSTEM WL NEED TO
BE MONITORED CLOSELY OVR THE NEXT COUPLE OF DAYS. DID BUMP POPS
INTO THE LIKELY CAT DURING THIS TIME FRAME.

NO CHANGES PAST THURS NIGHT.

&&

.AVIATION...

FOG IS ONCE AGAIN AFFECTING PORTIONS OF EAST CENTRAL KS. SATELLITE
SHOWS THIS FOG PROGRESSING FURTHER WEST AND NORTH THAN MODEL RH
PROGS HAD SHOWN. HOWEVER PROGRESS SUGGESTS IT WILL REMAIN SE OF FOE.
WITH A DEEPENING LEE TROUGH AND INCREASING SOUTHERLY WINDS TODAY...
FOG SHOULD MIX OUT ACROSS EAST CENTRAL KS AROUND 16Z. A WEAK WAVE IS
EXPECTED TO EJECT OUT THROUGH THE SOUTHWEST FLOW THIS EVENING.
MODELS CONTINUE TO SHOW DRY AIR IN THE LOWER HALF OF THE
TROPOSPHERE. EXPECT MAIN EFFECT OF THIS WAVE TO BE SOME BKN CIGS OF
AC AROUND 8 TO 10KFT. SOUTHERLY WINDS SHOULD BE A LITTLE GUSTY THIS
AFTERNOON WITH A TIGHTENING PRESSURE GRADIENT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FROM 6 AM MONDAY TO 6 PM MONDAY FOR KSZ026-KSZ034-
KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&

BOUSTEAD/WOLTERS
Hazardous weather outlook, Jan 27, 3:51 PM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CST SUN JAN 27 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-282200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
351 PM CST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A TIGHTENING PRESSURE GRADIENT WILL RESULT IN WINDY CONDITIONS
ACROSS THE REGION ON MONDAY. SUSTAINED SOUTHERLY WINDS OF 20 TO 30
MPH WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE THROUGH THE DAY MONDAY.

A STORM SYSTEM WILL MOVE INTO THE CENTRAL PLAINS ON
THURSDAY...BRINGING THE CHANCE FOR ACCUMULATING SNOWFALL
THROUGHOUT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.